Thunderstorm Wind, McKean
- When
- June 17, 12:56 PM EST
- Where
- McKean County, 3 mi W of Kane
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.667, -78.883
Thunderstorms knocked down numerous trees 3 miles west of Kane.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 17, 9:45 AM EST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1045 AM EDT THU JUN 17 2004 .UPDATE... UPDATE TO TAKE OUT AM WORDING FOR DENSE FOG ETC. DEWPOINTS AND PW VALUES QUITE HIGH...BUT CELL MOVEMENT NOT BAD... EAST AT 25 TO 30 MPH...THUS NO NEED FOR A FLOOD WATCH AT THE CURRENT TIME. STILL LOW CLDS OVER THE SUSQUEHANNA VALLEY...MORE CLDS MOVING INTO C PA...WHILE FAR W PA LOOKS LIKE WILL CLEAR OUT FOR A WHILE. THIS WILL ALLOW BANDS OF CU OVER OH TO BUILD UP...WHILE BEST DYNAMICS ARE FURTHER EAST. THUS MOST AREAS WILL BE AT RISK FOR HEAVY DOWNPOURS...AND ISOLATED PULSE STORMS. && .AVIATION... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 413 AM EDT THU JUN 17 2004 EXPECT MVFR AND LOCALLY IFR VISIBILITIES AND SOME CIGS DUE TO WIDESPREAD FOG. IFR FROM LOCALLY DENSE FOG ESPECIALLY ACROSS SRN SECTIONS THAT RECEIVED SIG PCPN ON WED. BY MID MORNING EXPECT VIS TO IMPROVE BUT REMAIN MVFR CAT ENTIRE CWA DUE TO HAZE THROUGHOUT DAY. SCT IFR CONDITIONS DUE TO SHOWERS/TSTORMS WILL BECOME MORE WIDESPREAD DURING THE AFTN HOURS. THUR NIGHT INTO FRI EXPECT MORE OF THE SAME WITH WIDESPREAD MVFR TO IFR VISIBILITIES MAINLY DUE TO FOG. && .SHORT TERM (TODAY THROUGH MONDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 413 AM EDT THU JUN 17 2004 SUPER HUMID AIRMASS IN PLACE WITH DEEP TROPICAL MOISTURE CONTINUING TO FEED AROUND THE NRN PERIPHERY OF THE BERMUDA RIDGE. ETA FCSTS PWATS ON THE ORDER OF 2-3 STD DEV ABOVE NORMAL ALL DAY...MEANING VALUES OF AROUND 2 HANGING IN ALL DAY. THIS SHUD PROVIDE THE FUEL FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH LOCALIZED TORRENTIAL DOWNPOURS. WITH DEWPOINTS WELL INTO THE 60S...TO MID 70S IN SOME PLACES...IT WILL FEEL LIKE FLORIDA. WATER VAPOR SHOWS SVRL WAVES EMBEDDED IN THE FLOW RIPPLING ALONG THE NRN EDGE OF THE RIDGE. THE MOST POTENT SEEMS TO BE THE REMNANTS OF THE OLD TROPICAL UPPER LOW THAT WENT ASHORE IN THE GULF A FEW DAYS AGO. MODELS TAKE THIS QUICKLY OUT OF THE MIDWEST AS A WEAKENING FEATURE. AS THE LEFT EXIT OF A JET STREAK ASSOC WITH THE WAVE APPROACHES THE AREA LATER IN THE DAY...UPPER DIVERGENCE INCREASES AND SHUD BE PLENTY TO TAP THE MOISTURE AND INSTABILITY...ALLOWING SHOWERS AND THUNDERSTORMS TO BLOSSOM ONCE AGAIN. WINDS ALOFT ARE A TAD STRONGER THAN WED SO SLOW MOVING STORMS SHUD NOT BE AS MUCH OF A PROBLEM...HOWEVER THE DEEP TROPICAL AIRMASS WILL PROVIDE THE FUEL AND THREAT FOR DOWNPOURS. AREAS THAT GOT HIT HARD THE LAST FEW DAYS WILL HAVE TO BE ESPECIALLY MONITORED FOR FLOOD POTENTIAL...BUT AT THIS HOUR I SEE NO ONE AREA THAT WOULD BE FAVORED FOR HEAVY RAIN SO NO AREA REALLY TO FAVOR FOR A FLOOD WATCH. MODELS COMING INTO SOME SORT OF ACCORD NOW WITH DRYING THINGS OUT STEADILY STARTING TOMORROW. DROPPED POPS OFF QUITE A BIT FRIDAY DESPITE LITTLE REAL CHANGE IN LOW LEVEL AIRMASS EXPECTED. HOWEVER UPPER SHORTWAVE RIDGE SEEN IN BOT ETA AND GFS SUGGESTS SMALLER CHC OF CONVECTION THAN PREV DAYS...SO I BOUGHT OFF ON BEING A LITTLE MORE OPTIMISTIC. WE SHUD CONTINUE TO SEE DRIER AIR FILTER DOWN SAT AS UPPER HGHTS DROP WITH THE APPROACH OF ANOTHER SHORTWAVE. THIS WILL LEAD TO A NICE DRY HIGH BEING ALLOWED TO BUILD IN TO CLOSE OUT THE WEEKEND. && .LONG TERM (MONDAY NIGHT THROUGH WEDNESDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 413 AM EDT THU JUN 17 2004 BY LATE SUNDAY INTO MONDAY...MREF SUGGESTS UPPER HGHTS TO SHIFT TO SLIGHTLY BELOW NORMAL WHICH SHUD AT LEAST LEAD TO A CUT IN THE HUMIDITY. COULD BE LOOKING AT SOME RATHER COOL NIGHTS STARTING LATER IN THE WEEKEND AS FCST THICKNESSES ALSO FCST TO BECOME ANOMALOUSLY LOW FOR A TIME. DIDNT TWEAK THESE NUMBERS DOWN TOO MUCH AT THIS HOUR...WOULD LIKE TO SEE THE NEW ENSEMBLE MOS BEFORE MAKING ANY REAL ADJUSTMENTS DOWNWARD. DAYSHIFT WILL BE LOOKING AT THESE. BY TUE/WED WE SEE THICKNESS AND HGHTS RETURN TO NEAR NORMAL. MREF SUGGESTS WE STAY CLOSE TO THE SRN EDGE OF THE WESTERLIES SO WE SEE A RETURN TO THE LOW CHC POPS IN THE FCST. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && UPDATED BY...MARTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 844 AM EDT THU JUN 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-181236- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 844 AM EDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER CENTRAL PENNSYLVANIA AGAIN THIS AFTERNOON AND EVENING. SOME MAY BECOME SEVERE WITH GUSTY WINDS AND HAIL. IN ADDITION...SOME STORMS WILL CONTAIN TORRENTIAL RAIN. STORMS WITH TORRENTIAL RAIN COULD POP UP JUST ABOUT ANYWHERE...BUT THE GREATEST THREAT FOR STORMS WITH GUSTY WINDS AND HAIL WILL BE MAINLY ACROSS THE LOWER SUSQUEHANNA VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1138 AM EDT THU JUN 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180138- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 1138 AM EDT THU JUN 17 2004 ...SEVERE WEATHER OUTLOOK... SHOWERS AND THUNDERSTORMS WILL BE ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON...AND WILL LINGER INTO THIS EVENING...ESPECIALLY ACROSS THE SOUTHERN PART OF CENTRAL PENNSYLVANIA. A FEW OF THE STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE GUSTY WINDS...BUT HAIL WILL BE POSSIBLE. IN ADDITION...SOME STORMS WILL CONTAIN TORRENTIAL RAIN. SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 126 PM EDT THU JUN 17 2004 PAZ042-053-058-059-066-171830- COLUMBIA-LANCASTER-LEBANON-SCHUYLKILL-SULLIVAN- 126 PM EDT THU JUN 17 2004 ...STRONG THUNDERSTORMS WILL AFFECT LANCASTER...LEBANON...SCHUYLKILL ...COLUMBIA AND SULLIVAN COUNTIES THROUGH 230 PM... AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF MONTOURSVILLE TO 8 MILES NORTHWEST OF BERWICK TO 4 MILES WEST OF MINERSVILLE TO CORNWALL...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR SUMMIT STATION...ST. CLAIR...SHENANDOAH...SCOTCH VALLEY AT 135 PM...FORKSVILLE...SCHUYLKILL HAVEN...PORT CARBON...NUREMBURG AT 140 PM...NEW PHILADELPHIA AND MAHANOY CITY AT 145 PM. BRIEF WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 154 PM EDT THU JUN 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-180000- BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA-ELK PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA- 154 PM EDT THU JUN 17 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT THIS THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD... CLINTON...COLUMBIA...ELK...FRANKLIN...FULTON...HUNTINGDON... JUNIATA...LYCOMING...MCKEAN...MIFFLIN...MONTOUR...NORTHUMBERLAND... PERRY...POTTER...SNYDER...SOMERSET...SULLIVAN...TIOGA...UNION AND WARREN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
The State College radar (KCCX), 111 km away, was scanning. The volume nearest the first event began at 17:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorms knocked down numerous trees 3 miles west of Kane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408799.